Sydney, Australia: The administration of THC influences psychomotor performance; however, these changes in performance are less pronounced in subjects who are either regular consumers of cannabis or who are using it to treat a chronic medical condition.
A team of investigators at the University of Sydney in New South Wales, Australia analyzed 80 research studies, involving nearly 3,500 participants, assessing the acute effects of THC administration on driving performance.
Researchers reported that subjects under the influence of THC tended to exhibit changes in specific skills associated with safe driving, including changes in their reaction time, their ability to maintain lateral control, and their ability to multitask. Further, they acknowledged that more experienced consumers, as well as those who used cannabis primarily for medical purposes, were less likely to exhibit as significant changes in their performance – a finding that is consistent with prior research papers, such as those here, here, and here.
Authors concluded: “Overall, our results confirm that Δ9-THC impairs aspects of driving performance and demonstrate that the magnitude and duration of this impairment depends on the dose provided, route of administration and frequency with which individuals use cannabis. … Specifically, regular cannabis use (i.e. weekly or more often) was associated with less cognitive impairment following acute Δ9-THC administration. … There appears to be no universal answer to the question of “how long to wait before driving?” following cannabis use: consideration of multiple factors is therefore required to determine appropriate delays between Δ9-THC use and the performance of safety-sensitive tasks.”
Full text of the study, “Determining the magnitude and duration of acute Δ9-tetrahydrocannabinol-induced driving and cognitive impairment: A systemic and meta-analytic review,” appears in Neuroscience & Biobehavioral Reviews. Additional information is available from the NORML fact sheet, “Marijuana and Psychomotor Performance.”